How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Internist Your Own Question
Internist
Internist, Board Certified Physician
Category: Medical
Satisfied Customers: 4766
Experience:  Int. Med., Gastroenterology. Fellow American College of Physicians. Trained, located in the U.S.
13024878
Type Your Medical Question Here...
Internist is online now
A new question is answered every 9 seconds

I am burping up foam that is white and have indigestion

Resolved Question:

I am belching up white foam and have frequent indigestion, along with vague stomach discomfort and fatigue. What's wrong?

Submitted: 7 years ago.
Category: Medical
Expert:  Internist replied 7 years ago.

It sounds consistent with hiatal hernia and reflux. The white foam is stomach acid. You have GERD = gastro esophageal reflux disease Eat bland foods. Although many doctors tell their patients to avoid spicy foods, fatty foods, citrus fruits, tomato juice or sauce, chocolates, alcohol and carbonated drinks, coffee (also decaf), there is no scientific evidence that it is helpful. You should avoid PROVOCATIVE foods which are any foods that specifically causes you discomfort. You should also stop smoking. You should not eat anything 2 hours before bedtime. The head of the bed should be raised 6-8 inches (can use large cans with sand) and try sleeping with left side down IF you have nighttime reflux. Don't lie down for 2-3 hours after a meal. Some medications may make the reflux worse, including anti-cholinergics, NSAIDS, antibiotics, anti-depressants, nitrates, progesterone, beta blockers and calcium channel blockers, iron, potassium, sedatives and bronchodilators. Several non-prescription agents may help; Gaviscon, Mylanta or Maalox as directed on bottle, acid suppressing agents such as OTC Tagamet, Zantac, Pepcid, or Axid or the stronger agents (PPI's) such as Prilosec or Nexium, Prevacid, Aciphex and Protonix. Again follow instruction on the labels. Your Doctor may want to double your dose if you fail to improve. It is important to LOSE WEIGHT if you or overweight. This has been clearly associated with worsening of reflux disease. If you do not improve on the above regimen or if you have trouble swallowing or pain upon swallowing your doctor may want to proceed with other tests such as endoscopy or pH monitoring. If your symptoms persist or worsen, surgery (laparoscopic Nissen Fundoplication) may be considered. Here are useful websites: http://www.aboutgerd.org/ http://health.howstuffworks.com/difference-between-heartburn-and-acid-reflux.htm

Customer: replied 7 years ago.

I also have a difficult time swallowing pills and, at times, have severe indigestion, and, yes, I have a pronounced hiatal hernia which resembles a "hill" in the middle of my stomach. And I am 40-50 lbs overweight. Does this indicate something in addition to GERD, or the severity of my GERD?

Expert:  Internist replied 7 years ago.

The difficulty in swallowing pills may indicate a stricture. With this symptom you should have an endoscopy. The info I gave you are the most up to date recommendations.

Internist and 4 other Medical Specialists are ready to help you